Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 28, 2021Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 28, 2021, 10:44 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 10:44 PM CDT (03:44 UTC)
Expired
Aug 28, 2021, 11:30 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Hail
0.00 in
Wind
40

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Des Moines radar (KDMX), 174 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS83 KDMX 290344
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
1044 PM CDT Sat Aug 28 2021
 
IAZ004-005-015-023-290430-
Palo Alto IA-Kossuth IA-Pocahontas IA-Emmet IA-
1044 PM CDT Sat Aug 28 2021

...Strong Thunderstorms will Impact Portions of Emmet, Northern 
Pocahontas, Western Kossuth and Palo Alto Counties through 1130 PM 
CDT...

At 1041 PM CDT, Doppler radar was tracking a line of strong 
thunderstorms along a line extending from near Trimont to near 
Greenville. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree damage and blow around 
         unsecured objects. Brief heavy rainfall is also associated 
         with these storms.  Up to 1 to 1.5 inches of rain may fall 
         in an hour or two resulting in ponding of water and 
         reduction in visibility making travel hazardous. 

Strong thunderstorms will be near...
  Silver Lake around 1055 PM CDT.
  Rush Lake around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Do not drive your vehicle through ponded water or flooded roadways.

&&

LAT...LON 4350 9405 4291 9439 4291 9444 4281 9445
      4287 9492 4346 9492 4350 9489
TIME...MOT...LOC 0341Z 272DEG 36KT 4371 9468 4298 9510 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

REV

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 28, 6:29 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 28, 6:29 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
629 PM CDT Sat Aug 28 2021

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 410 PM CDT Sat Aug 28 2021

Forecast Highlights:
-- A few strong to severe storms possible tonight.
-- Some ongoing hydro issues - Flood Warnings for the Cedar River.
-- Additional storm chances late Sunday night, Monday night.

TODAY THROUGH SUNDAY (INCLUDING HYDRO):

Thunderstorms fed by warm air advection on the nose of an 850mb
LLJ occurred over much of northern Iowa this morning. Rain rates
at times this morning were 1-2" per hour leading to some
localized hydro concerns. More widespread hydro issues are still
ongoing in northeast Iowa where rainfall totals between last night
and this morning were between 4-8". These rainfall totals from
last night into this morning have prompted River Flood Warnings in
our area to be issued for the Cedar River at Janesville and the
Cedar River at Cedar Falls. The Cedar River is expected to rise
quickly in the next 24 hours reaching flood stage late Sunday
night with minor flooding forecast at this time.

Additional thunderstorms are in the forecast tonight into early
Sunday as a strong frontal boundary sweeps through the state.
Before then, hot and humid conditions will continue into this
afternoon with the warm front stalling out over southern
Minnesota. Convective debris will keep high temperatures in
northern Iowa a bit cooler than originally forecast, but the rest
of the area has already climbed into the upper 80s to low 90s with
heat indices in the mid 90s to near 100 as of 3PM.

An approaching shortwave trough will help send the boundary back
through the state tonight into early Sunday morning as a cold
front. This cold front will continue to push through the state
during the day on Sunday and will bring scattered thunderstorms
northwest to southeast through the state with it. A few strong to
severe storms could be possible tonight and would be most likely
to occur along the front where the best shear parameters are
located. Although storms could be possible after 00Z, the timing
of the front in our far northwest looks to be closer to 03-04Z or
after, significantly decreasing the available instability
necessary for storm development and thus making any widespread
severe weather unlikely. If any severe weather were to occur in
our area, damaging winds would be most likely with large hail a
secondary threat though lapse rates become weaker near/after
sunset. Given recent rainfall and the hydro concerns mentioned
previously, especially in northern/northeast Iowa, flash flooding
may also be a threat tonight, however, the passing front should
keep storms progressing through the area and not training over one
location, helping to mitigate more widespread hydro issues.

The passing cold front will drop temperatures a bit heading into
Sunday and this next week. Forecast high temperatures on Sunday
will dip back into the upper 70s to mid 80s. As the
aforementioned shortwave lifts out of the area on Sunday, more
zonal mid-level flow returns. As this happens, the cold front will
slow down and ultimately stall out near the Iowa/Missouri border
on Sunday night into Monday morning. This will bring chances for
additional thunderstorms late Sunday into Monday as another
shortwave trough passes through within the westerly mid-level
flow. Severe potential looks to be low at this point into Monday
morning but won't completely rule out a few strong wind gusts on
Monday depending on if the boundary co-locates with some stronger
flow aloft.

Another mid-level trough develops Tuesday with the remnants of
Hurricane Ida moving northeast through the Tennessee Valley, but
any direct impacts from the remnants will stay out of our area.
Mid-level ridging builds through the area into Thursday, and a
warm front will pass through our area by Thursday. Thus,
additional chances for thunderstorms will return later in the week
with some quiet weather likely on Wednesday. Will continue to
have to watch the hydro threat with any additional storms this
week, but temperatures look to remain in/near the 80s only
increasing slightly into mid-week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 628 PM CDT Sat Aug 28 2021

VFR conditions are highly likely throughout the TAF period. Hires
models suggest some convection later tonight into the overnight
hours to impact FOD and MCW. Low confidence this storm activity
holds together for ALO and DSM and certainly not for OTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...KCM
AVIATION...Podrazik
Hazardous weather outlook, Aug 28, 3:02 PM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
302 PM CDT Sat Aug 28 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-291100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
302 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms will be possible tonight, mainly west and
north. A few could be strong to severe with damaging wind and
large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms may linger south and east Sunday. The severe
weather potential is low. Additional chances for storms are in the
forecast off and on through the work week. The severe weather
potential through this period will be better determined in the
coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly north and west tonight.

Small

In the hours before

Special weather statement, Aug 28, 10:44 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1044 PM CDT Sat Aug 28 2021

IAZ004-005-015-023-290430-
Palo Alto IA-Kossuth IA-Pocahontas IA-Emmet IA-
1044 PM CDT Sat Aug 28 2021

...Strong Thunderstorms will Impact Portions of Emmet, Northern
Pocahontas, Western Kossuth and Palo Alto Counties through 1130 PM
CDT...

At 1041 PM CDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Trimont to near
Greenville. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could cause minor tree damage and blow around
         unsecured objects. Brief heavy rainfall is also associated
         with these storms.  Up to 1 to 1.5 inches of rain may fall
         in an hour or two resulting in ponding of water and
         reduction in visibility making travel hazardous.

Strong thunderstorms will be near...
  Silver Lake around 1055 PM CDT.
  Rush Lake around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Do not drive your vehicle through ponded water or flooded roadways.

&&

LAT...LON 4350 9405 4291 9439 4291 9444 4281 9445
      4287 9492 4346 9492 4350 9489
TIME...MOT...LOC 0341Z 272DEG 36KT 4371 9468 4298 9510

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 11:36 PM CDTSpecial Weather StatementDMXKossuth, Palo Alto, Winnebago39 min
Aug 29, 2:12 AM CDTSpecial Weather StatementDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hamilton and 1 more63 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.